Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2023, 1:47 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 1:47 PM EDT (17:47 UTC)
- Expired
- Aug 4, 2023, 2:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.75 in
- Wind
- 40
County Lewis County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
831
WWUS81 KBUF 041747
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Fri Aug 4 2023
NYZ007-008-041830-
Jefferson NY-Lewis NY-
147 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 230 PM EDT...
At 146 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Carthage, or 23 miles northwest of Old
Forge, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, New Bremen,
Harrisville, Croghan, Castorland, Deferiet, Belfort, Soft Maple
Reservoir, Kirschnerville, Diana Center, Great Bend, Lake Bonaparte,
Beaver Falls, Indian River, Natural Bridge, and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4408 7580 4424 7549 4410 7517 4361 7511
TIME...MOT...LOC 1746Z 304DEG 12KT 4397 7528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:49 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 4, 12:49 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1249 PM EDT Fri Aug 4 2023 .SYNOPSIS... A cold front will slowly push eastward across the region this afternoon, bringing some showers and thunderstorms. After this, high pressure will build back across the area with dry pleasant summertime weather for the weekend. A trough of low pressure will bring more unsettled weather for Monday. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon, thunderstorms have developed across the Eastern Lake Ontario region, especially along a secondary frontal boundary which is dropping slowly southward. Modest wind shear in place with 700 mb winds only about 25kts, however with ample instability this has been enough to support strong updrafts nearby. There's a risk for strong gusty winds and hail in this area, mainly through mid-afternoon. SPC has issued a Severe Thunderstorm Watch for Lewis, Oswego, and Cayuga counties, and although the watch is in effect through 8 p.m., for our counties in the watch the risk for severe weather will drop off considerably after 4 p.m. These storms have been very slow moving, and are likely to produce heavy rainfall. Fortunately this mainly rural and forested area it not particularly vulnerable to flooding, so it would take a lot of rainfall to cause any hydro issues. Elsewhere, convection has been slow to develop with the initial frontal boundary already to our east. There should be some scattered showers and thunderstorms from the Southern Tier to Western Finger lakes, but these should be garden variety. Otherwise, today will be cooler and less humid with high temperatures in the upper 70s to lower 80s. Tonight looks quiet behind the front, with some clearing overnight and some patchy river valley fog. Lows will be in the mid 50s to around 60 degrees. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... Sfc high pressure over the upper Great Lakes will deliver fine fair August weather as it moves overhead Saturday. Expect seasonable temperatures with highs in the 70s near 80F. Sunday the sfc high drifts off to our east allowing southerly flow to begin to pump in a warmer air mass into the region. This will nudge high temperatures up several degrees (low to mid 80s), especially across far western New York...cooler for our far eastern counties with highs in the upper 70s to low 80s (North Country). Sunday night...attention turns to a robust shortwave trough tracking into the Great Lakes region. While it does look like it will become more unsettle as we head into Monday...there still remains a degree of uncertainty with this update (timing and track of the sfc low). As was previously mentioned...the ECMWF/NAM/Canadian-NH remain much slower (Monday morning), with the GFS being much more progressive (Sunday evening/night) in regards to precipitation chances (showers and thunderstorms) with the warm front. That said...given the uncertainty have dial back precipitation chances for Sunday night. As this system nears, PW values look to ramp up to 1.7 to 2.0 inches as we head into Monday. Expect muggy and mild conditions Monday with increasing chances for showers and thunderstorms...some of which may produce heavy rainfall. Will need to keep an eye on this potential but confidence remains low at this point. Otherwise...highs will peak in the 80s. Monday night...again it will all depend on the track of the sfc low and speed at which it departs away from the region. Have followed very closely to NBM guidance for now to end this period. This would bring a slowly decrease in chances for showers and storms as we head into Tuesday. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As in the near term disco...a high degree of uncertainty exists in this period, but it does look like we will see drier weather materialize by Wednesday. For now...have kept close to NBM guidance. The next shortwave trough works east across the Great Lakes region Thursday, and therefore have re-introduce low end chance PoPs. Otherwise...cooler Tuesday then a warming trend begins Wednesday and last through the rest of the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Mainly rain free across the area late this morning, but some lingering stratus may produce MVFR cigs at times. Showers and thunderstorms will develop around midday along a frontal boundary as it exits into Central New York. These are unlikely to impact our TAF sites. Clearing tonight along with light winds will bring some patchy valley fog. Outlook... Saturday through Sunday...VFR. Monday...VFR/MVFR. Showers likely with a chance of thunderstorms. Some storms could produce strong winds. Tuesday...Mainly VFR. A chance of showers. && .MARINE... The flow will shift to the northwest behind a cold front this afternoon with winds generally 10 to 15 knots. Some choppy conditions are possible, but conditions are not expected to reach small craft criteria. A mainly light onshore flow is expected Saturday. Winds turn more easterly and southeasterly Saturday night into Sunday at 10-15 knots ahead of an approaching warm front, with south- southwest winds at 10-20 knots behind the warm front for Monday. Winds shift more west-southwest and increase a bit more behind a cold front by Tuesday with possible small craft conditions developing on both Lake Erie and Lake Ontario. Thunderstorms may also occur along and ahead of the cold front late Sunday through Monday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/TMA NEAR TERM...Apffel/TMA SHORT TERM...AR LONG TERM...AR AVIATION...Apffel/JLA/TMA MARINE...Apffel/TMA
Hazardous weather outlook, Aug 4, 12:26 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1226 PM EDT Fri Aug 4 2023 NYZ001>003-007-010-011-019-085-051630- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Chautauqua- Southern Erie- 1226 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-008-051630- Northern Cayuga-Oswego-Lewis- 1226 PM EDT Fri Aug 4 2023 ...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-012>014-020-021-051630- Wayne-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 1226 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms through this afternoon. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051630- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1226 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 4, 10:46 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
1046 AM EDT Fri Aug 4 2023
NYZ007-008-041530-
Jefferson NY-Lewis NY-
1046 AM EDT Fri Aug 4 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 1130 AM EDT...
At 1045 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Philadelphia, Theresa, Antwerp, Harrisville, Evans Mills, Castorland,
Deferiet, Calcium, Perch Lake, Diana Center, Great Bend, Depauville,
Lake Bonaparte, and Perch River.
This includes Interstate 81 between exits 48 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4424 7548 4414 7528 4385 7555 4413 7614
4427 7568
TIME...MOT...LOC 1445Z 283DEG 11KT 4413 7576
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 11:28 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023
NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...
At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 12:16 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EDT Fri Aug 4 2023
NYZ007-008-041700-
Jefferson NY-Lewis NY-
1216 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 100 PM EDT...
At 1215 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Herrings, or 8 miles east of Fort Drum, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Deferiet, Belfort, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River,
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4383 7540 4416 7598 4426 7553 4410 7517
4398 7516
TIME...MOT...LOC 1615Z 303DEG 9KT 4408 7560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 12:56 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1256 PM EDT Fri Aug 4 2023
NYZ007-008-041745-
Jefferson NY-Lewis NY-
1256 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 145 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles east of Carthage, or 19 miles east of Fort
Drum, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Castorland, Deferiet, Belfort,
Soft Maple Reservoir, Kirschnerville, Diana Center, Great Bend, Lake
Bonaparte, Beaver Falls, Indian River, and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4413 7593 4426 7553 4410 7517 4366 7512
TIME...MOT...LOC 1654Z 305DEG 20KT 4399 7539
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 1:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Fri Aug 4 2023
NYZ007-008-041830-
Jefferson NY-Lewis NY-
147 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 230 PM EDT...
At 146 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Carthage, or 23 miles northwest of Old
Forge, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, New Bremen,
Harrisville, Croghan, Castorland, Deferiet, Belfort, Soft Maple
Reservoir, Kirschnerville, Diana Center, Great Bend, Lake Bonaparte,
Beaver Falls, Indian River, Natural Bridge, and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4408 7580 4424 7549 4410 7517 4361 7511
TIME...MOT...LOC 1746Z 304DEG 12KT 4397 7528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:24 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Aug 3, 8:36 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| Aug 3, 9:01 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 59 min |
| Aug 3, 9:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 44 min |
| Aug 3, 9:27 PM EDT | Special Weather Statement | BUF | Oswego | 33 min |
| Aug 3, 9:56 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 36 min |
| Aug 3, 9:59 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Aug 4, 10:46 AM EDT | Special Weather Statement | BUF | Jefferson | 44 min |
| Aug 4, 11:28 AM EDT | Special Weather Statement | BUF | Lewis | 47 min |
| Aug 4, 12:16 PM EDT | Special Weather Statement | BUF | Lewis | 44 min |
| Aug 4, 12:56 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
| Aug 4, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 4, 5:08 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Aug 4, 5:47 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Aug 4, 6:30 PM EDT | Special Marine Warning | BUF | 49 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.